Alert archive / Tennessee / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 98, NWS Memphis, TN

May 26, 20166 counties in Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at May 26, 2016, 6:08 PM CDT for 6 counties in Tennessee. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2016, 6:08 PM CDT (23:08 UTC)
Expired
May 26, 2016, 7:00 PM CDT
In force
52 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Chester County, TN, Hardeman County, TN, Hardin County, TN, Henderson County, TN, Madison County, TN, McNairy County, TN

The radar

The Memphis radar (KNQA), 131 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 11.1 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2016-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2276 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2016-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2276 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
561 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

099 
WUUS54 KMEG 262308
SVRMEG
TNC023-069-071-077-109-113-270000-
/O.NEW.KMEG.SV.W.0098.160526T2308Z-160527T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
608 PM CDT THU MAY 26 2016

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN HARDEMAN COUNTY IN WEST TENNESSEE...
  CHESTER COUNTY IN WEST TENNESSEE...
  NORTHWESTERN HARDIN COUNTY IN WEST TENNESSEE...
  NORTHERN MCNAIRY COUNTY IN WEST TENNESSEE...
  SOUTHERN MADISON COUNTY IN WEST TENNESSEE...
  SOUTHERN HENDERSON COUNTY IN WEST TENNESSEE...

* UNTIL 700 PM CDT

* AT 608 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM NEAR CHICKASAW STATE PARK TO NEAR SARDIS...MOVING
  SOUTHEAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  JACKSON...HENDERSON...CHICKASAW STATE FOREST...CHICKASAW STATE
  PARK...ADAMSVILLE...SARDIS...SILERTON...MASSEYVILLE...MORRIS
  CHAPEL...MIFFLIN...REAGAN...JACKS CREEK...ROBERTSON...MCNAIRY...
  SCOTTS HILL...BETHEL SPRINGS...TOONE...HORNSBY...SALTILLO AND
  FINGER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3521 8888 3554 8904 3560 8832 3549 8824
      3542 8825 3540 8821 3538 8820 3539 8817
      3529 8809
TIME...MOT...LOC 2308Z 297DEG 17KT 3546 8880 3544 8835 

HAIL...1.00IN
WIND...60MPH
 
$$
1 follow-up statement
756 
WWUS54 KMEG 262354
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
654 PM CDT THU MAY 26 2016

TNC023-069-071-077-109-113-270003-
/O.EXP.KMEG.SV.W.0098.000000T0000Z-160527T0000Z/
HARDEMAN TN-CHESTER TN-HARDIN TN-MCNAIRY TN-MADISON TN-HENDERSON TN-
654 PM CDT THU MAY 26 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HARDEMAN...
CHESTER...NORTHWESTERN HARDIN...NORTHERN MCNAIRY...SOUTHERN MADISON
AND SOUTHERN HENDERSON COUNTIES WILL EXPIRE AT 700 PM CDT...
            
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER HEAVY
RAIN AND FLASH FLOODING IS STILL POSSIBLE WITH THESE THUNDERSTORMS.

LAT...LON 3521 8888 3554 8904 3560 8832 3549 8824
      3542 8825 3540 8821 3538 8820 3539 8817
      3529 8809
TIME...MOT...LOC 2352Z 297DEG 17KT 3546 8880 3544 8835 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 3:10 PM CDT, 2 hours 58 minutes earlier.

Area forecast discussion, May 26, 3:10 PM CDT, 2 hours 58 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
310 PM CDT THU MAY 26 2016

.DISCUSSION...Water Vapor satellite/WSR-88D Vad Wind Profile
trends this afternoon indicate the development of a Mesoscale
Convective System across southeast Missouri along last nights
convective activity across southwest/east central Missouri.
Another MCS is located across eastern Texas. At the surface, a
warm front is located over portions of the central Plains and into
western Missouri with a cold front over the Texas/Oklahoma
panhandle and a dryline extending south into west Texas. Further
east, a ridge of high pressure is centered over the southeast
United States. Deep low level moisture is being advected up into
the lower Mississippi Valley in between these two features with
surface dewpoints in the lower 70s. As of 2 pm CDT, temperatures
across the Mid-South are in the 80s to around 90 degrees.
Strong/Severe thunderstorm potential remains the predominant
challenge in this afternoon's forecast issuance.

Short term model/convective trends suggest shower and thunderstorm
coverage should increase across the forecast area into this
evening as a convective outflow boundary from activity over
western Kentucky moves south. At this time, think the best
coverage will occur north of I-40 and along and west of the
Mississippi River. Surface based CAPE values approaching 3000
J/kg, steep 700-500 mb layer mid-level lapse rates, and overall
weak shear suggest pulse type thunderstorms with perhaps some
quasi-organization. Damaging winds will be the primary severe
thunderstorm threat with perhaps a secondary threat of large hail.
Localized flash flooding from heavy rainfall is also possible.

Models indicate additional shortwaves embedded within southwest
flow aloft will move across the Lower Mississippi Valley into the
weekend. This is expected to result in the development of
additional isolated/scattered showers and thunderstorms with the
best coverage over north/northeast Arkansas and the Missouri
Bootheel with overall coverage diminishing somewhat towards the
end of the weekend. Long term models indicate showers and
thunderstorm chances will continue into next week as an upper
level ridge will remain over the southeast United States and
another front approaches from the Middle Mississippi Valley and
Southern Plains.

CJC
&&

.AVIATION...
18Z TAF cycle

Decided to leave out any mention of precip at TUP. Confidence is
low on the development of convection at MEM...MKL...and JBR.
So far today...guidance has overdone convection across the
MidSouth...and from the look of sky conditions, radar and
satellite data...that shouldn't change quickly. Tonight...as a
midlevel shortwave approaches...TS and SHRA will become more
likely. Included VCTS at JBR after 01Z and Tempo TSRA from 09-12Z.
Included VCSH at MEM after 03Z and at MKL with VCTS after 13Z.
Winds will remain southerly...10-15kt today...diminishing
overnight then restrengthening tomorrow.

30

&&

.MEG Watches/Warnings/Advisories...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, May 26, 3:15 PM CDT, 2 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
315 PM CDT THU MAY 26 2016

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-272215-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
315 PM CDT THU MAY 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE MAINLY WEST
OF THE MISSISSIPPI RIVER AND NORTH OF I-40 INTO TONIGHT. DAMAGING
WINDS WILL BE THE PREDOMINANT THREAT FOR ANY THUNDERSTORMS THAT
REACH SEVERE LIMITS. LOCALIZED FLASH FLOODING FROM HEAVY RAINFALL
IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE FRIDAY
THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Local storm report, May 26, 3:30 PM CDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
330 PM CDT THU MAY 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 PM     HAIL             UNION CITY              36.42N 89.05W
05/26/2016  E0.88 INCH       OBION              TN   TRAINED SPOTTER

            NICKEL SIZE HAIL REPORTED IN UNION CITY ALONG WITH 30 MPH
            WINDS.

&&

AJC
Local storm report, May 26, 5:02 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
502 PM CDT THU MAY 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     FLASH FLOOD      SHARON                  36.23N 88.82W
05/26/2016                   WEAKLEY            TN   PUBLIC

            WATER RUSHING ACROSS ROAD.

&&

AJC
Local storm report, May 26, 5:35 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
535 PM CDT THU MAY 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     ALAMO                   35.78N 89.12W
05/26/2016                   CROCKETT           TN   PUBLIC

            A LARGE TREE IS DOWN.

&&

AJC
Local storm report, May 26, 5:36 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
536 PM CDT THU MAY 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 PM     TSTM WND GST     WEST MEMPHIS            35.15N 90.18W
05/26/2016  M59 MPH          CRITTENDEN         AR   ASOS

            WEST MEMPHIS AIRPORT REPORTED 59 MPH WIND GUST.

&&

AJC
Local storm report, May 26, 5:44 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
544 PM CDT THU MAY 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             2 N JACKSON             35.66N 88.83W
05/26/2016  E0.75 INCH       MADISON            TN   PUBLIC

            PENNY SIZE HAIL IN NORTH JACKSON.

&&

AJC
Local storm report, May 26, 5:59 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
559 PM CDT THU MAY 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             BEECH BLUFF             35.60N 88.63W
05/26/2016  E0.50 INCH       MADISON            TN   PUBLIC

            DIME SIZE HAIL IN BEECH BLUFF.

&&

AJC

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 3:58 PM CDTFlash Flood WarningMEGBenton, Henry, Lake, Obion, Weakley4 hr
May 26, 4:52 PM CDTSevere Thunderstorm WarningMEGShelby38 min
May 26, 5:10 PM CDTSevere Thunderstorm WarningMEGShelby, Tipton50 min
May 26, 6:42 PM CDTFlash Flood WarningMEGMadison2 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.